MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SMOTTH; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SMOTTH; CATHETER
Model Number 5642
Medical Device Problem Codes Break (1069); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported: complete tip separation.When the turnpike smooth was advanced, and the physician started advancing in a clockwise motion the entire tip immediately separated with very little resistance.He said it didn't feel right, and upon removal for inspection the tip was already separated and detached.The tip was left in, and another guidewire was unable to cross.The tip was not able to be retrieved.Additional information on 05aug2022: the entire tip of the turnpike smooth came off and it was not retrievable and remains in the vessel.It was reported that there was a clear channel and the physician experienced little resistance advancing the catheter.An angiogram was submitted for investigation.Patient's current condition is reported as fine.
 
Additional Manufacturer Narrative
Manufacturing records will be reviewed.A follow-up report will be issued after the investigation is complete.
 
Additional Manufacturer Narrative
One-unit of turnpike was for evaluation.Blood particulates were noted on the unit.Tip separation was confirmed.Approximately 6-7 mm of tip was missing.Tip material was observed to be fatigued.A manufacturing record review was completed and no related nonconformances were found.Case details were reviewed.Patient underwent a pci procedure.A turnpike was used in the case.Turnpike was advanced with catheter rotated in clockwise motion.The tip separated with little resistance.One-unit of turnpike was returned for evaluation.Blood particulates were noted on the unit.Tip separation was confirmed.Approximately 6-7 mm of tip was missing.Tip material was observed to be fatigued.The damages are likely to have occurred during use when operated against resistance against a lesion.Per ifu states the following warnings and precaution: - never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.- do not rotate the catheter more than two (2) consecutive 360° rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.- exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.Additional information was requested.A response was received.The tip was stuck in the lesion and was unable to be retrieved.The tip could not be stented against the vessel wall as it was unable to be crossed.A fluoroscopic image was shared by the account.A turnpike along with a guidewire could be noted on the vessel.Account stated that picture depicted the tip broke off, however it appears that the turnpike was still intact on the shaft.Product return showed part of the tip intact with the shaft that does not correlate with the fluoroscopic image.The angiogram image cannot be confirmed of the tip separation issue.It is likely that the distal section of the tip could have interacted with lesion when it was stuck, causing it to wear off during advancement.Subsequently, leading it to break off.Evidence of fatigued tip material could be noted at the break away junction.Procedure was aborted.Patient condition is fine based on the information, the most likely root cause of the issue operational context and/or unintended use error.

Brand Name
TURNPIKE SMOTTH
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer (Section G)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
angela meister
6464 sycamore court north
minneapolis, MN 55369
7636564253
MDR Report Key15254499
Report Number2134812-2022-00051
Device Sequence Number12233923
Product Code DQY
UDI-Device Identifier10841156108779
UDI-Public10841156108779
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K212211
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2023
Device Model Number5642
Device Catalogue Number5642
Device Lot Number73L2100492
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2022
Supplement Date Received by Manufacturer08/04/2022
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age89 YR
Patient SexFemale